©2018 by TraumaCam. Proudly created with Wix.com

ACLS-Adenosine Lesson

August 12, 2019

 

More ACLS this week!

 

You are a nurse working telemetry when a new admit is just getting settled. He is a 45 y.o male with no significant PMH. He came to the ER because after drinking 4 bang energy drinks and engaging in some hanky panky his chest began to flutter, and he started “sweating profusely and felt panicky”. Upon arrival to the ED his symptoms had subsided. EKG showed slight tachycardia at 104. It was decided he would be kept for observation.

 

As you place the telemetry box, you get a page from central monitoring that his heart rate is 180. The patient endorses feeling palpations but no pain so you order an EKG, place pads/obtain the crash cart and page the doctor.

Further eval shows HR:178 Narrow Complex with definable QRS, 100/61 BP, 21 RR and 97% room air. Pt is AOx3 but nervous.

 

 

This patient is in SVT (Supraventricular Tachycardia) and his heart rate needs to be slowed. His symptoms SO FAR are considered asymptomatic. He is not hypotensive, not altered, not in shock and he denies pain. Because his QRS is narrow and he is hemodynamically stable we will first try some vagal maneuvers. This works more often in children, but if it does work then all done. If not, then Adenosine is the ACLS drug of choice and is given IV push RAPIDLY. And when I say rapid…I mean rapid with a rapid flush. Why? Adenosine has a half life of less than 10 seconds. This is why I should not be administered in a dinky 22g in the hand but that 18g in the AC. The closer/bigger access to the heart, the more effective.

 

 

First dose is 6mg, and if no change, then 12mg. If the patient is awake...please consider some analgesic. Adenosine hurts…bad. It will likely cause induced ventricular asystole. Uh ya, it will rapidly stop the heart…and its painful. After a few seconds a rhythm will reappear, and hopefully it will be sinus. If not then cardioversion may be needed. If at anytime the patient becomes symptomatic or deteriorates, cardioversion is indicated.

 

Adenosine when given IV actually acts as a heart block within the AV node. Thus any tachycardias that are not confined to the AV node will not be converted, ie. a-fib and a-flutter which are confined to the atria and monomorphic v-tach with is confined to the ventricles.

 

Please reload

Featured Posts

Travel Nursing Woes; What Nurses and Recruiters Don't Tell You

July 9, 2019

1/4
Please reload

Recent Posts

September 15, 2019

August 12, 2019

July 26, 2019

May 31, 2019

Please reload

Archive